DocWire News spoke with Natalie Callander, MD, professor and director of the Myeloma Clinical Program at the University of Wisconsin Carbone Cancer Center, about ocular toxicity and related events following treatment for multiple myeloma, how these events are addressed in the clinic, and further research to ameliorate these symptoms.

DocWire News: Ocular toxicity and related events are a potential adverse effect of certain treatments for MM. Can you discuss the incidence and impact of ocular toxicity for these patients?

Dr. Callander: So one of the treatments that’s used not very much in myeloma is an allogeneic stem cell transplant in patients who develop graft-versus-host disease. We’ve known for a long time that those kinds of patients can develop eye problems, primarily through what appears to be sort of a destruction of the lacrimal glands, but more recently with the advent of belantamab, we’re now seeing patients who have what’s called keratopathy, and keratopathy covers a number of symptoms that can be caused by these antibody drug conjugates, the one that is approved, belantamab. And that can be things like just some dry eyes or irritation. People can get kind of trouble with bright lights, what we call photophobia. This can happen in a fairly high incidence in patients receiving belantamab, somewhere around 60 to 70% of patients. Most of the time it’s mild and most of the time if the drug is held the symptoms resolve, which is great.

DW: Are there any approved or early-phase research on treatments to ameliorate or treat these events in patients with MM?

Dr. Callander: So there was a small study looking at the use of steroid eyedrops to try to mitigate belantamab side effects in terms of the ocular issues, and that did not appear to be successful. Right now what’s really advisable is for patients who are receiving belantamab to use hydrating drops. We recommend that, usually preservative-free ones. There are some people who are looking at a special eyedrop called lifitegrast, whether that may be some benefit. We do recommend that patients receiving belantamab don’t wear contacts. We think that that can make some of the eye irritation worse.

Right now this is an area of intense research about whether there’s a way to eliminate the keratopathy. One thing that may be important is actually for patients who are on belantamab, holding the dose for a period of weeks can be helpful and often lowering the dose is also helpful for this side effect. And in the majority of patients that I’ve treated, using those two strategies has actually not impacted on the response to the drug, that they continue to respond well to the drug.